Hail, Albany
- When
- May 14, 12:05 PM MST to 12:08 PM MST
- Where
- Albany County, 16 mi N of Laramie
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.542, -105.590
Penny to quarter size hail was observed north of Laramie.
Thunderstorms produced large hail and torrential rainfall across portions of Albany and Laramie counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail and torrential rainfall across portions of Albany and Laramie counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 14, 10:35 AM MST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1135 AM MDT Mon May 14 2018 .SHORT TERM...(Today through Wednesday) Issued at 300 AM MDT Mon May 14 2018 Overnight water vapor loop showed a stationary upper low centered over UT/NV and broad low amplitude upper ridge over the Mid-South. Modest southwest flow aloft was advecting ample Pacific moisture into the region. Lift from weak disturbances ejecting northeast from the base of the western CONUS trough produced scattered convection from northeast CO into NE, with more isolated convection over south central WY. Light winds and a moist boundary layer led to the formation of low stratus and light fog formed over portions of east central and southeast WY. Additional fog/low cloud development will occur across portions of the NE Panhandle into the early morning hours. The 00Z short range models/ensembles maintain the status quo for the next 24 to 48 hours as the Great Basin upper low slowly weakens as it drifts north toward OR/ID. Weak diffluent flow aloft and steering flow will prevail through Tuesday. The NAM progs MUCAPE values of 1000-1500 j/kg and weak 0-6km shear across south central and southeast WY this afternoon, and southeast WY and far western NE Panhandle Tuesday afternoon. Precip water values rise to around 0.75" along and east of the Laramie Range today and Tuesday. Model soundings indicate slow/erratic cell motions, so the potential exists for locally heavy rainfall with some of the showers and tstorms. Due to saturated grounds from recent rainfall, there is a low to moderate risk for minor flooding from runoff. The severe threat is fairly low given the weak shear profiles, but cannot rule out small hail and gusty winds with the stronger convection. It will remain cool today with highs mostly in the 60s. A warming trend commences Tuesday as 700mb temperatures rise to 4 to 8 deg Celsius. Wednesday, weak ridging aloft will tend to keep most convection capped, with the exception of parts of eastern WY into northwest NE where isolated afternoon tstorms may erupt. 700mb temperatures rise to 6 to 10 deg Celsius Wednesday afternoon, with high temperatures in the 70s to around 80. .LONG TERM...(Wednesday night through Sunday) Issued at 230 AM MDT Mon May 14 2018 Daily chances for showers and thunderstorms will exist particularly in the Thursday through Saturday time period as an upper low or trough holds over the western CONUS with periodic weak impulses rotating around and across the region. Most widespread rain looks to occur later Friday into Saturday when a cold front passes across and leaves a favorable overrunning pattern across much of the CWA. Saturday should be the coolest day with the cool surface high settling down the high plains. Warmer and somewhat drier weather expected to return Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1130 AM MDT Mon May 14 2018 Latest radar loop was showing a few showers and thunderstorms developing over the mountain ranges. The latest HRRRX is showing this convection spreading east during the afternoon. May see some pea to marble size hail occur with this convection as it moves east this afternoon. The instability is progged to be a little greater than yesterday in areas along and east of the Laramie Range which could favor a bit stronger storms along with heavy rainfall. The HRRRX also shows this convection spreading east into the Nebraska panhandle this evening similar to yesterday. After the convection moves out of the picture we will once again see some patchy fog. && .FIRE WEATHER... Issued at 230 AM MDT Mon May 14 2018 No fire weather concerns for much of the upcoming week with non-critical humidities, winds, and fuels in green-up. Isolated to scattered mainly afternoon and evening showers and thunderstorms will develop each day. Light steering winds today and Tuesday will result in locally heavy rainfall with the stronger convection over southeast Wyoming. Temperatures will gradually warm each day through Thursday, then cool Friday and Saturday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MAJ LONG TERM...RE AVIATION...REC FIRE WEATHER...MAJ
Hazardous Weather Outlook National Weather Service Cheyenne WY 433 AM MDT Mon May 14 2018 NEZ003-019>021-054-055-096-WYZ106>108-115>119-151100- Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- South Sioux-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 433 AM MDT Mon May 14 2018 This hazardous weather outlook is for portions of western Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There will be some patchy fog this morning, some locally dense. Otherwise scattered showers and thunderstorms are expected this afternoon into this evening. No severe storms are expected but some locally heavy rain is possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A chance for mainly afternoon and evening showers and thunderstorms will exist mainly through Saturday. .Spotter information statement... Spotter activation will not be needed. NEZ002-095-WYZ101>105-109>114-151100- Dawes-North Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range- 433 AM MDT Mon May 14 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected this afternoon into this evening. No severe storms are expected. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A chance for mainly afternoon and evening showers and thunderstorms will exist mainly through Saturday. .Spotter information statement... Spotter activation will not be needed.
The Cheyenne radar (KCYS), 78 km away, was scanning. The volume nearest the first event began at 19:07 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
Penny to quarter size hail was observed north of Laramie.
Quarter size hail was observed east of Cheyenne.
Quarter size hail was observed at Gun Barrel.
Flash flooding was observed south of Albin with water flowing over County Roads 160 and 227.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785725, 785726, 785727, 785728.